North Carolina, 2004Tornadoes in North Carolina, August 29, 2004
August 29, 2004 · NWS RAH · 3 events in 3 counties and zones
3 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 29, 8:40 AM EST, 30 minutes earlier.
Area forecast discussion, Aug 29, 8:40 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
940 AM EDT SUN AUG 29 2004
.SHORT TERM (REST OF TODAY THROUGH TUESDAY NIGHT)...
REST OF TODAY THROUGH MONDAY...
PER LATEST RADAR TRENDS...HAVE ADJUSTED POPS MAINLY ACROSS THE
SOUTHERN HALF AND INCREASED POPS NORTHERN HALF LATER IN THE
AFTERNOON. ALSO WILL MAKE MINOR ADJUSTMENTS TO TEMPERATURES...MAINLY
SOUTHERN TIER.
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 705 AM EDT SUN AUG 29 2004
SHORT TERM (REST OF TODAY)...
BASED ON FASTER NORTHWARD TRANSLATION OF RAIN ASSOCIATED WITH
GASTON...UPDATED GRIDS TO REFLECT HIGHER POPS/QPF OVER REGION. FFA
MAY NEED TO BE UPDATED LATER THIS MORNING TO HIGHLIGHT INCREASE
FLOODING POTENTIAL LATE THIS AFTERNOON AND TONIGHT. FORECAST TEXT
OUT SHORTLY.
THE FOLLOWING WAS ORIGINALLY ISSUED AT 340 AM EDT SUN AUG 29 2004
SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
CHANGES REQUIRED TO FORECAST AS APPEARS THAT REMNANTS OF GASTON WILL
TRACK ACROSS CENTRAL NC LATE TONIGHT AND MON. MOST CHANGES REQUIRED
INCREASING POPS INTO LIKELY/CATEGORICAL RANGES TONIGHT-MON AND TO
DECREASE MAX TEMPS MON DUE TO CLOUDS/RAIN.
GASTON WILL BE MORE OF A WET STORM VERSUS WIND FOR CENTRAL NC.
SATELLITE PRECIP WATER ESTIMATES INDICATE VALUES AROUND 2.5 INCHES.
WITH PRECIP WATER VALUES LIKELY BETWEEN 2-2.25 INCHES OVER REGION
LATE TONIGHT AND MON AND EXPECTED SLOW NORTHWARD DRIFT TO LOW/MID
LEVEL CIRCULATION CENTER OVER CENTRAL NC...POTENTIAL FOR BANDS OF
PRECIP TO SET UP OVER REGION. MID/UPPER LEVEL FLOW FAIRLY PARALLEL
TO THE SYSTEM WITH SHEAR HOVERING AROUND 30 KTS (PER GFS...ETA MUCH
WEAKER). PER LOCAL RESEARCH...THIS SUGGEST POTENTIAL FOR SWATH OF
HEAVY PRECIP ALONG AND ABOUT 50 NM EITHER SIDE OF TRACK. THIS WOULD
COVER MUCH OF CENTRAL NC. THUS PLAN TO ISSUE A FFA WITH THIS
FORECAST PACKAGE. WHILE HIGHEST POTENTIAL FOR HEAVY/LOCALLY
EXCESSIVE RAINFALL LIES ALONG AND EAST OF U.S. 1...DECIDED TO
INCLUDE WESTERN PIEDMONT COUNTIES WELL AS A PRE-CAUTIONARY MOVE.
ONCE GASTON MAKES CLEAR HIS INTENTION AS FAR AS TRACK...WATCH MAY
NEED TO BE DROPPED FOR CERTAIN SECTIONS OF FORECAST REGION. WILL
INDICATE SWATH OF 1-3 INCHES ACROSS CENTRAL NC WITH HIGHEST AMOUNTS
OVER THE EASTERN SANDHILLS AND COASTAL PLAIN. LOCALIZED HEAVIER
AMOUNTS OF UP TO 6 INCHES POSSIBLE WHERE BANDS SET UP.
AS STATED EARLIER...DO NOT EXPECT MUCH WIND WITH SYSTEM AS IT WILL
BE OVER LAND A GOOD 12-15 HOURS BEFORE IT ENTERS SE COUNTIES OF
CENTRAL NC. THUS EXPECT SUSTAINED WIND SPEEDS NO HIGHER THAN 20-25
MPH WITH POTENTIAL FOR GUSTS AROUND 30 IN THE FAR SE OVERNIGHT HOURS
TONIGHT/EARLY MON. CURRENT TRACK WOULD SUGGEST STRONG LOW LEVEL
SHEAR HOWEVER OVER THE COASTAL PLAIN COUNTIES OVERNIGHT INTO THE
FIRST HALF OF MON. POTENTIAL FOR ISOLATED TORNADOES COASTAL PLAIN
TONIGHT INTO MONDAY.
BY TUESDAY...WEAK BOUNDARY OVER REGION COUPLED WITH RESIDUAL
MOISTURE SHOULD SUPPORT ISOLATED TO SCATTERED CONVECTION DURING THE
HEAT OF THE DAY. PLAN TO BEEF UP CLOUD COVERAGE.
PRODUCTS WILL LIKELY BE ISSUED A LITTLE LATER THAN NORMAL. HOPE TO
HAVE THEM ALL OUT NO LATER THAN 445 AM.
LONG TERM (WEDNESDAY THROUGH SATURDAY)...
MEDIUM RANGE MODELS STALL FRONTAL BOUNDARY JUST SOUTH OF THE STATE.
MODELS DEPICT ABUNDANT RESIDUAL LOW-LEVEL MOISTURE ALONG AND JUST
NORTH OF THE FRONT AS A LARGE AREA OF HIGH PRESSURE BUILDS IN FROM
THE GREAT LAKES REGION. ALOFT...HIGH PRESSURE RIDGE JUST OVER THE
WESTERN ATLANTIC ALIGNS RIDGE AXIS SOUTHEAST TO NORTHWEST ACROSS THE
STATE. ORIENTATION OF RIDGE AXIS SHOULD KEEP BULK OF RAIN TO THE
SOUTH...BUT SHOULD SEE CONSIDERABLE CLOUDINESS GIVEN MARITIME FEED.
WILL CONTINUE DRY FORECAST BUT WILL BEEF UP CLOUD COVERAGE THROUGH
THE PERIOD. DEPENDING ON AMOUNT OF CLOUD COVERAGE...TEMPERATURES
THROUGH THE PERIOD WILL RANGE FROM NORMAL TO 2-4 DEGREES BELOW
NORMAL. POWERFUL HURRICANE FRANCIS SHOULD BEGIN TO MAKE HER IMPACT
SOMEWHERE OVER THE SOUTHERN U.S. BY NEXT WEEKEND.
AVIATION...
MID AND HIGH LEVEL DEBRIS CLOUDINESS FROM INITIAL OUTER RAIN BAND
FROM GASTON HAS DRIFTED NORTH ACROSS CWA OVER THE PAST FEW HOURS.
THE HIGH PRESSURE RIDGE...WITH ITS AXIS OVER OVER THE NORTHERN HALF
OF THE STATE HAS BEEN VERY EFFICIENT DISSIPATING THE CLOUDS AS THEY
MOVE OVER THE NORTHERN HALF OF CWA. SHOULD SEE WIDESPREAD MVFR
CONDITIONS WITH IFR OVER EASTERN SECTIONS. PRIMARY CONCERN IS WITH
SHRA ACTIVITY THIS AFTERNOON AND EVENING AS RAIN BANDS LIFT NORTH
WELL OUT AHEAD OF CENTER. SHOULD SEE GREATEST RAIN THREAT OVER
SOUTHERN AND WESTERN PORTIONS OF CWA THROUGH 00Z. TAFS HAVE VCSH AT
FAY BY 17Z...GSO AND INT BY 20Z...AND RDU BY 01Z. CEILINGS WILL
GRADUALLY LOWER FROM THE SOUTH THROUGH THE AFTERNOON AND EVENING.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NC...FLASH FLOOD WATCH IN EFFECT FOR ALL OF CENTRAL NORTH CAROLINA
TODAY THROUGH MONDAY.
&&
SHORT TERM (UPDATE)...RA
Hazardous weather outlook, Aug 29, 4:56 AM EST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
556 AM EDT SUN AUG 29 2004
NCZ007>011-021>028-038>043-073>078-083>086-088-089-300955-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO...
GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON...
LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...
RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...
WARRENTON...WILSON AND WINSTON-SALEM
556 AM EDT SUN AUG 29 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...
RAIN ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM GASTON WILL
OVERSPREAD CENTRAL NORTH CAROLINA THIS AFTERNOON AND TONIGHT. THE
RAIN WILL BE HEAVY AT TIMES. EXPECT WIDESPREAD AMOUNTS BETWEEN 1.5
AND 3 INCHES LATE TODAY THROUGH MID DAY MONDAY WITH LOCALIZED AMOUNTS
BETWEEN 4 TO 6 INCHES. HIGHEST THREAT FOR HEAVY RAIN APPEARS TO BE
ACROSS THE SOUTHERN COUNTIES OF CENTRAL NORTH CAROLINA. WIND GUSTS UP
TO 30 MPH MAY OCCUR LATE THIS AFTERNOON AND OVERNIGHT ACROSS THE
SOUTHERN COUNTIES.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH CAROLINA LATE
TODAY AND TONIGHT IF WIDESPREAD HEAVY RAINFALL APPEARS IMMINENT.
REPORTING OF OBSERVED RAINFALL AMOUNTS WOULD BE APPRECIATED.
Tornado, Scotland
- When
- August 29, 9:10 AM EST to 9:12 AM EST
- Where
- Scotland County, 1 mi S of Laurinburg
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 20 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.750, -79.450
A tornado touched down just south of Laurinburg. Part of a roof was blown off of a house, and shingles were torn off of several other homes. Several pine trees were snapped.
Tornado, Harnett
- When
- August 29, 11:45 AM EST to 11:47 AM EST
- Where
- Harnett County, Anderson Creek
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 20 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.283, -78.933
A tornado touched down near Anderson Creek, snapping a couple of trees.
Tornado, Hoke
- When
- August 29, 2:25 PM EST to 2:30 PM EST
- Where
- Hoke County, 2 mi E of Raeford
- Rating
- F0
- Path length
- 1 mi
- Path width
- 50 yd
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.983, -79.183
A tornado touched down in the Hillcrest area on Pittman Grove Church Road. Four houses sustained structural damage, and trees were blown down.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in South Carolina, August 29, 2004$17 million · 3 events
- Flash Flooding and Hail in New York, August 29, 2004$772,000 · 1.75 in hail · 8 events
- Tropical Storm in South Carolina, August 29 to 30, 2004$320,000 · 7 events
- Flash Flood in South Carolina, August 29, 2004$400,000 · 1 event
- Flash Flooding in South Carolina, August 29, 2004$300,000 · 2 events
- Lightning Strikes in Georgia, August 29, 2004$260,000 · 2 events
- Hail in Texas, August 29, 2004$250,000 · 1 in hail · 1 event
- Flash Flood in New York, August 29, 2004$160,000 · 1 event
- Damaging Wind in New York, August 29, 2004$100,000 · 60 kt wind · 1 event
- Lightning Strike in New York, August 29, 2004$100,000 · 1 event
- Lightning Strike in New York, August 29, 20045 injured · 1 event
- Flash Flood in New York, August 29, 2004$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419642, 5419644, 5419643.